Nebraska, 2014

Hail in Nebraska, September 23, 2014

September 23, 2014 · NWS GID · 1 event in 1 county or zone

A strong thunderstorm produced nickel size hail on this Tuesday evening. In the middle to late afternoon hours, a broken arc of thunderstorms developed over the Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong thunderstorm produced nickel size hail on this Tuesday evening. In the middle to late afternoon hours, a broken arc of thunderstorms developed over the Sandhills. Most thunderstorms did not survive, but those that did formed a short line segment across Custer County during the early evening hours. That line diminished in size as it headed southeastward into south central Nebraska. However, other scattered storms developed in its wake, possibly along the trailing composite outflow generated from all of the convection. One of these storms produced hail up to the size of nickels near Eddyville, in northeastern Dawson County.

The Westerlies were primarily over Canada, but a shortwave trough was advancing through the Northern and Central Plains in general northwest flow aloft. High pressure was over the eastern United States with a modified Continental Polar air mass in place. Return flow had advected a narrow plume of moisture northward through the Plains, immediately east of a leeside trough. MUCAPE was near 1000 J/kg and deep layer shear was around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 6:06 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 23, 6:06 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
706 PM CDT TUE SEP 23 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT TUE SEP 23 2014

MAP ANALYSIS INDICATES UPPER TROPOSPHERIC RIDGING TRYING TO
ESTABLISH ITSELF FROM THE SOUTHWESTERN CONUS INTO THE NORTHERN
PLAINS...WITH TROUGHING OVER THE EASTERN CONUS. AN UPPER
TROPOSPHERIC SHORT WAVE IS ALSO NOTED OVER THE CENTRAL PLAINS AND
CENTRAL HIGH PLAINS. ENHANCED UPPER TROPOSPHERIC FLOW EXTENDS FROM
THE NORTHWESTERN CONUS...NORTHEAST INTO CENTRAL CANADA...AND THEN
SOUTHEAST INTO SOUTHEASTERN CANADA AND THE NORTHEASTERN CONUS.
UPPER TROPOSPHERIC JET ENERGY OVER OUR AREA MAXES OUT AT AROUND
45KTS NEAR 37000FT AGL PER 12Z SOUNDING DATA FROM KLBF AND KOAX.
AT THE SURFACE...AN AREA OF HIGH BAROMETRIC PRESSURE IS NOTED OVER
THE MID-MISSISSIPPI VALLEY...WITH A TROUGH EXTENDING FROM WESTERN
SOUTH DAKOTA INTO WESTERN NEBRASKA AND NORTHEASTERN COLORADO. THE
BOUNDARY-LAYER WIND FIELD ACROSS OUR AREA REMAINS FROM THE
SOUTH/SOUTHEAST AS A RESULT.

GUIDANCE FROM THE NAM...OPERATIONAL GFS AND EC ALL SUGGEST THE
UPPER TROPOSPHERIC SHORT WAVE WILL MOVE EAST/NORTHEAST THROUGH THE
NEXT 24 HOURS...MOVING INTO THE UPPER MISSISSIPPI VALLEY BY 12Z
WEDNESDAY AND NEARING THE GREAT LAKES REGION BY 00Z THURSDAY. AT
THE SURFACE...THE TROUGH TO OUR WEST WILL LIKELY MAKE A PUSH TO
THE EAST...ALONG WITH THE UPPER TROPOSPHERIC SHORT WAVE...AND NEAR
OUR WESTERN CWA THIS EVENING...BUT THIS TROUGH SHOULD SEPARATE
FROM THE UPPER TROPOSPHERIC SHORT WAVE AND RETROGRADE BACK WEST
CLOSER TO THE FRONT RANGE LATE TONIGHT INTO THE DAY WEDNESDAY. AS
A RESULT...THE BOUNDARY-LAYER WIND FIELD MAY BECOME VERY WEAK AND
ATTEMPT TO TURN WEST/NORTHWEST ACROSS FAR WESTERN PORTIONS OF THE
CWA FOR A SHORT TIME THIS EVENING AND TONIGHT...BUT FOR THE MOST
PART THE WIND FIELD SHOULD REMAIN FROM THE SOUTH/SOUTHEAST THROUGH
THE NEXT 24 HOURS.

THERMAL ADVECTION AHEAD OF THE AFOREMENTIONED UPPER TROPOSPHERIC
SHORT WAVE HAS CLEARED OUR AREA TO THE EAST AND AS A RESULT...THE
STRATIFORM PRECIPITATION FROM LAST NIGHT AND THIS MORNING HAS ALSO
MOVED EAST OF OUR AREA. IN ADDITION...SATELLITE IMAGERY INDICATES
CLEARING SKIES OVER OUR WESTERN CWA AND MOVING EAST. DRY
CONDITIONS AND THE CLEARING TREND WILL LIKELY CONTINUE FOR AT
LEAST ANOTHER COUPLE HOURS...BUT INCREASING UPPER TROPOSPHERIC
LAPSE RATES UNDERNEATH THE SHORT WAVE TROUGH AXIS CLEARING OUR
AREA NOW...ALONG WITH INCREASING LOWER TROPOSPHERIC LAPSE RATES
DUE TO INCREASED DIABATIC HEATING UNDER CLEARING SKIES...COULD
ALLOW CONVECTIVE TEMPERATURE READINGS TO BE REACHED THUS RESULTING
IN ISOLATED CONVECTION ACROSS WESTERN PORTIONS OF OUR CWA LATE
THIS AFTERNOON THROUGH THIS EVENING. THIS IS A SOLUTION SUPPORTED
BY QPF FIELDS FROM THE NAM...OPERATIONAL GFS AND EC...AS WELL AS
SIMULATED REFLECTIVITY FROM THE HRRR. GIVEN ALL THIS...WENT AHEAD
WITH 20% POPS GENERALLY WEST OF HIGHWAY 281 21-00Z.

HEADING INTO THE OVERNIGHT HOURS...GUIDANCE SUGGESTS THE AXIS OF
A 35-40KT JET STREAK WILL DEVELOP JUST ABOVE THE BOUNDARY LAYER
FROM WESTERN KANSAS INTO CENTRAL NEBRASKA. THERMAL ADVECTION ALONG
THIS JET AXIS APPEARS AS THOUGH IT WILL BE SUFFICIENT FOR
SCATTERED PRECIPITATION PRODUCTION ACROSS THE CWA TONIGHT AND AS A
RESULT...WENT AHEAD WITH 20-40% POPS ACROSS MUCH OF THE CWA
00-12Z.

THERE MAY BE SOME LINGERING PRECIPITATION ACROSS OUR
EAST/SOUTHEAST POST-SUNRISE WEDNESDAY AS THE AFOREMENTIONED LOWER
TROPOSPHERIC JET AXIS SHIFTS EAST...BUT THIS SHOULD BE SHORT-LIVED
AS THE JET AXIS DIMINISHES DUE TO INCREASED DIABATIC HEATING /
BOUNDARY-LAYER MIXING AND AS A RESULT...ONLY WENT 20-30% POPS
ACROSS OUR EAST/SOUTHEAST 12-15Z WEDNESDAY. AN OVERALL LACK IN
OMEGA SHOULD THEN PRESENT DRY CONDITIONS THROUGH THE REST OF THE
DAY ON WEDNESDAY.

FORECAST SOUNDINGS FROM OUR WESTERN CWA...PER THE NAM AND
OPERATIONAL GFS...SUGGEST PARCELS ROOTED NEAR THE SURFACE THIS
AFTERNOON AND EVENING WILL LIKELY HAVE ~1500J/KG OF POTENTIAL
ENERGY TO WORK WITH...ALONG WITH ~30KTS OF DEEP-LAYER BULK SHEAR.
CONTEMPLATED GOING AHEAD WITH A MENTION OF SEVERE HAIL IN THE
HWO...BUT THE OVERALL THREAT FOR CONVECTIVE ACTIVITY SEEMS SO
LIMITED THIS AFTERNOON...FELT IT MORE PRUDENT TO KEEP THE SUB-
SEVERE HAIL MENTION GOING IN THE HWO. THE SAME FORECAST SOUNDINGS
ALSO SUGGEST A MODEST INVERTED-V SOUNDING COULD BE REALIZED
THROUGH ABOUT 800MB AND GIVEN THIS...WILL GO AHEAD WITH A MENTION
OF BRIEF THUNDERSTORM WIND GUSTS TO AROUND 50 MPH IN THE HWO FOR
THIS AFTERNOON AND EVENING. HEADING INTO THE OVERNIGHT HOURS
TONIGHT...FORECAST SOUNDINGS FROM ACROSS THE CWA...PER THE NAM AND
OPERATIONAL GFS...SUGGEST PARCELS ROOTED TO AROUND 800MB WILL HAVE
~1000J/KG WITH CIN OF ~-5J/KG. WITH A LITTLE FORCING FROM THE
AFOREMENTIONED LOWER TROPOSPHERIC JET AXIS...PARCELS ROOTED A
LITTLE LOWER TO AROUND 850MB COULD HAVE ~1500J/KG TO WORK WITH
WHILE PERHAPS OVERCOMING ~-30J/KG OF CIN. DEEP-LAYER BULK SHEAR
VALUES ON THE ORDER OF ~30KTS ARE ALSO EXPECTED TONIGHT AND GIVEN
THIS...WILL GO AHEAD WITH A MENTION OF SUB-SEVERE HAIL IN THE HWO
FOR TONIGHT AS WELL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 306 PM CDT TUE SEP 23 2014

FCST REASONING: NO SIGNIFICANT CHANGE FROM 24 HRS AGO. THE MAIN
BELT OF WESTERLIES WILL CURVE AROUND A DEEP E PACIFIC TROF AND
THEN TURN NE AND BECOME ZONAL OVER CANADA. AS THE PACIFIC TROF
APPROACHES THE W COAST THU-FRI...A CLOSED LOW WILL FORM OVER CA
SAT AND HEIGHTS WILL BUILD DOWNSTREAM WITH ANOMALOUS /+2 SD/
SUBTROPICAL HIGH PRES CLOSING OFF AND MIGRATING ACROSS THE GREAT
LAKES. THIS WILL CAUSE THE TROF CURRENTLY EXITING THE CNTRL PLAINS
TO STALL THU AND CUT-OFF JUST S OF THE REGION. A PORTION OF THIS
IS LIKELY TO PERFORM A LOOP AND CYCLE BACK SW INTO THE AREA. THIS
LOW WILL REMAIN CUT-OFF THRU SUN...UNTIL THE CA LOW ADVANCES THRU
THE INTERMOUNTAIN W AND ACTS AS A KICKER SUN-MON. THIS WRN LOW
WILL OPEN UP AND SWING THRU HERE MON- TUE.

OVERALL THE PAST 2 CYCLES OF THE GEM/EC/UKMET/GFS AND THE GFS
ENSEMBLE MEAN ARE IN UNISON ON THIS SCENARIO...SUGGESTING ABOVE
AVERAGE PREDICTABILITY IN THE PATTERN. THIS SCENARIO MAINTAINS
CONTINUITY FROM YESTERDAY AS WELL.

ALOFT: THE TROF AXIS/PV RIBBON WILL EXTEND FROM WI-IA-KS-OK WED
NIGHT INTO THU AND IT WILL PIVOT ANTICYCLONICALLY. FRI-SAT THERE
IS CONSIDERABLE UNCERTAINTY AMONGST THE DETERMINISTIC MODELS AND
GFS ENSEMBLE MEMBERS ON WHERE THE UPPER LOW WILL RESIDE. ANYWHERE
FROM OK TO IA...NE TO MO IS ON THE TABLE. THE CURRENT MEAN IS NEAR
KANSAS CITY. A SHORTWAVE RIDGE SHOULD MOVE THRU SUN NIGHT OR MON
QUICKLY FOLLOWED BY A LOW-AMPLITUDE SHORTWAVE TROF.

SURFACE: HIGH PRES WILL REMAIN PARKED OVER THE ERN USA THRU
SUN... MAINTAINING RETURN FLOW HERE ON THE PLAINS. THE POLAR FRONT
WILL REMAIN FAR TO THE N OF THE FCST AREA...WITH PART OF IT SLOWLY
INCHING THRU THE INTERMOUNTAIN W. THAT PORTION OF IT WILL PROBABLY
NOT MOVE THRU HERE UNTIL TUE.

THE DAILY DETAILS...

WED NIGHT: QUIET AND DRY. LOW TEMPS ABOVE NORMAL...BUT MOS AND
ISOBARS SUGGEST WINDS COULD TURN CALM IN SOME AREAS . SO USED A
BLEND OF THE NAM 2M TEMPS AND MET MOS TO TAKE LEXINGTON/ORD COOLER
THAN MOST GUIDANCE.

THU: THE PV RIBBON/SHEAR ZONE ALOFT WILL SINK S OF I-70. THE
SUBSIDENCE INVERSION AND WARMING MID-LEVEL TEMPS WILL RESTRICT OR
ELIMINATE POTENTIAL INSTABILITY. LOOKS LIKE A VERY NICE DAY WITH
TEMPS 5F WARMER THAN NORMAL.

FRI-SUN: UNCERTAINTY. FCST DEPENDENT ON POSITION OF THE UPPER
LOW/COLD POOL ALOFT. COOLING TEMPS ALOFT COULD LEAD TO AN ISOLATED
DIURNALLY DRIVEN SHWR/TSTM.

IT'S NOT IN THE BAG YET...BUT IT'S POSSIBLE THIS COULD TURN OUT
TO BE A VERY NICE STRETCH OF WX WITH TEMPS AT OR ABOVE NORMAL.
THAT SAID THE FCST IS DRY AND THE MODELS ARE MOSTLY DRY. WHILE WE
CANNOT COMPLETELY RULE OUT AN ISOLATED AFTERNOON/EARLY EVENING
SHWR OR TSTM...OVERALL BELIEVE ODDS FAVOR A MOSTLY DRY STRETCH OF
PLEASANT FALL WX. WE MAY EVENTUALLY NEED TO INSERT SOME VERY LOW
PROBABILITIES OF PRECIP ON ONE OR MORE OF THESE DAYS. BUT
UNCERTAINTY IS TOO GREAT TO DETERMINE WHEN AND WHERE.

MON: INCREASING CLOUDS PROBABLE. SCT TSTMS WILL DEVELOP OVER THE
HIGH PLAINS LATE SUN AND THE APPROACHING TROF AND WARM AIR
ADVECTION SHOULD COULD KEEP THEM GOING THRU THE NIGHT WITH THEM
ARRIVING HERE MON.

TUE: POSSIBLE COOL FRONTAL PASSAGE WITH A CONTINUING CHANCE OF
SCT TSTMS.

BOTTOM LINE...LOOKS DRY THE NEXT SEVERAL DAYS WITH WARMER THAN
NORMAL TEMPS. VERY VERY NICE WX. ENSEMBLE MEANS FROM MULTIPLE
AGENCIES AGREE ON THE MEAN TROF MOVING INTO THE CNTRL USA AND THAT
MEANS TEMPS WILL COOL DOWN FOR THE START OF OCT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 636 PM CDT TUE SEP 23 2014

THE PRIMARY AVIATION CONCERN TO WATCH OUT FOR TONIGHT WILL CENTER
AROUND THE POSSIBILITY OF LOW LEVEL WIND SHEAR. A LOW LEVEL JET OF
AROUND 40KTS OVER VERY LIGHT SFC WINDS WILL CREATE POTENTIALLY
DANGEROUS LOW LEVEL WIND SHEAR IN THE LOWEST 1000 FT AGL LAYER.
THERE COULD BE SOME CLOUDS AROUND OVERNIGHT AND PERHAPS A PASSING
THUNDERSTORM...BUT THUNDERSTORM CHANCES ARE TOO LOW AND UNCERTAIN
TO INCLUDE IN THE TAF AT THIS POINT IN TIME. ANY CLOUDS WOULD
LIKELY BE VFR...BUT CAN NOT COMPLETELY RULE OUT A BRIEF MVFR
CEILING LATE TONIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...BRYANT
LONG TERM...HALBLAUB
AVIATION...WESELY
Hazardous weather outlook, Sep 23, 5:47 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT TUE SEP 23 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
250000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
647 PM CDT TUE SEP 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY WEST OF
HIGHWAY 281. A FEW STRONG STORMS COULD RESULT...WITH HAIL TO
AROUND THE SIZE OF NICKELS AND BRIEF THUNDERSTORM WIND GUSTS TO
AROUND 50 MPH BEING POSSIBLE.

THUNDERSTORMS WILL THEN BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA OVERNIGHT TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW OF THE STRONGER STORMS COULD BE CAPABLE OF
PRODUCING HAIL TO AROUND THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW NON-SEVERE THUNDERSTORMS COULD LINGER ACROSS PORTIONS OF
THE OUTLOOK AREA WEDNESDAY MORNING THROUGH 9 OR 10 AM
CDT...PRIMARILY SOUTHEAST OF A LINE FROM STOCKTON KANSAS...TO
HASTINGS AND OSCEOLA IN NEBRASKA.

ADDITIONAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST
BEGINNING SUNDAY EVENING AND PERSISTING INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT CURRENTLY EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 23, 7:35 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
835 PM CDT TUE SEP 23 2014

NEZ046-061-240200-
SHERMAN NE-BUFFALO NE-
835 PM CDT TUE SEP 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BUFFALO AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 900 PM CDT...

AT 833 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...OR 25 MILES SOUTHEAST OF
BROKEN BOW...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LITCHFIELD AND HAZARD.

LAT...LON 4114 9894 4086 9907 4094 9942 4105 9942
      4105 9921 4116 9921 4117 9920
TIME...MOT...LOC 0133Z 291DEG 24KT 4109 9937

WESELY
Special weather statement, Sep 23, 7:42 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
842 PM CDT TUE SEP 23 2014

NEZ060-240215-
DAWSON NE-
842 PM CDT TUE SEP 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL AND NORTHEASTERN
DAWSON COUNTY UNTIL 915 PM CDT...

AT 841 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OCONTO...OR 22 MILES SOUTHWEST OF BROKEN BOW...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDDYVILLE.

LAT...LON 4105 9950 4104 9949 4084 9978 4105 9999
TIME...MOT...LOC 0141Z 314DEG 20KT 4112 9985

WESELY

The radar

The Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
September 23, 8:13 PM CST
Where
Dawson County, 4 mi ENE of Eddyville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.042, -99.559

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542143.